Alert archive / Arizona / Dust Storm Warnings in 2018
Dust Storm Warning 21, NWS Phoenix, AZ
NWS Phoenix, AZ issued this dust storm warning at Jul 10, 2018, 4:13 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2018, 4:13 PM MST (23:13 UTC)
- Expired
- Jul 10, 2018, 5:00 PM MST
- In force
- 47 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 11.2 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 466 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
569
WWUS55 KPSR 102313
DSWPSR
BULLETIN - EAS ACTIVATION REQUESTED
Dust Storm Warning
National Weather Service Phoenix AZ
413 PM MST Tue Jul 10 2018
AZC013-021-110000-
/O.NEW.KPSR.DS.W.0021.180710T2313Z-180711T0000Z/
Maricopa AZ-Pinal AZ-
413 PM MST Tue Jul 10 2018
The National Weather Service in Phoenix has issued a
* Dust Storm Warning for...
Maricopa County in south central Arizona...
Pinal County in southeastern Arizona...
* Until 500 PM MST.
* At 413 PM MST, a wall of dust was along a line extending from near
Bapchule to near Maricopa to 7 miles northeast of Freeman to 14
miles southeast of Big Horn, moving northwest at 25 mph.
HAZARD...Less than a quarter mile visibility with strong wind in
excess of 40 mph.
SOURCE...Doppler radar.
IMPACT...Dangerous life-threatening travel.
* This includes the following highways...
AZ Interstate 10 between mile markers 162 and 164.
AZ Interstate 8 between mile markers 128 and 156.
AZ Route 238 between mile markers 11 and 44.
Locations impacted include...
Avondale, Goodyear, Maricopa, Estrella, Big Horn, South Mountain
Park, Bapchule, Freeman, Estrella Sailport, Olberg, Sonoran National
Monument, Firebird Lake, Mobile, Rainbow Valley and Ak-Chin Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Dust storms lead to dangerous driving conditions with visibility
reduced to near zero. If driving, avoid dust storms if possible. If
caught in one, pull off the road, turn off your lights and keep your
foot off the brake.
&&
LAT...LON 3272 11256 3310 11250 3327 11239 3338 11203
3306 11182 3303 11190 3287 11204 3273 11205
3272 11214 3268 11215 3268 11220 3264 11221
TIME...MOT...LOC 2313Z 123DEG 20KT 3317 11194 3310 11207 3291 11218
3272 11220
$$
18What forecasters said that day
The local office's own words before this dust storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this dust storm warning went out at Jul 10, 1:59 PM MST, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 10, 1:59 PM MST, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 159 PM MST Tue Jul 10 2018 .UPDATE...Updated Aviation Discussion. && .SYNOPSIS... Monsoon moisture levels will continue to remain high enough this week to bring daily thunderstorm chances to much of the region with the best chances of more widespread storms falling on Wednesday and Saturday. Temperatures will generally end up slightly below normals over Arizona with readings closer to normals across southeast California. && .DISCUSSION... Persistent cloud cover with light to moderate rain showers associated with a slow-moving upper-level disturbance has continued over much Gila, Pinal, and Maricopa Counties including the Phoenix metro. Temperatures have struggled to increase get out of the 80s over these areas so far today with only modest warming into the 90s expected later today, so we have updated the grids to decrease high temperatures about 5 degrees from the previous forecast. Although convective temperatures in the mid 90s may be reached this afternoon, a weak midlevel stable layer evident on aircraft soundings suggests most activity will be showers instead of thunderstorms over the Phoenix metro unless we are able to get a strong outflow from convection currently developing over southeast Arizona. However, most reasonable hi-res models that have initialized well this morning (especially the HRRR and HRW ARW) do not show much development occurring. These models show greater thunderstorm coverage over the higher terrain north and east of Phoenix and over southwest Arizona closer to the center of the upper-level low where more clearing has occurred and high temperatures closer to 100 degrees seem more likely. We will continue to watch for development over these areas and update the forecast with the afternoon package if needed. Finally, we have removed the mention of blowing dust for Pinal County and portions of the Phoenix metro late this afternoon and evening as confidence is not high enough that this will occur. Although the steering flow is from the southeast today, it is much weaker than it was yesterday with shear values closer to 10-15 knots instead of the 25-35 knots we saw yesterday. In addition, DCAPE values are only 500-600 J/kg, much lower than yesterday, with dew points holding in the 60s for most areas and lapse rates only about 6 deg C/km at midlevels and 7-7.5 deg C/km at lower levels. Thus, the threat for gusty outflows is quite a bit lower than yesterday, with heavy rain actually a slightly greater threat due to the relatively moist atmosphere and slower storm motions. In line with these thoughts, WPC has a marginal threat of excessive rainfall over most of our county warning area, excluding portions of southeast California, with a slight risk over eastern Gila County. && .PREVIOUS DISCUSSION... After widespread monsoon storms across the lower deserts on Monday, atmospheric instability has taken a slight hit. The upper level inverted trough that aided in Monday's activity still remains across Arizona, but will continue to weaken throughout today and factor less into any storm activity. For this morning, scattered showers and a few thunderstorms will remain a possibility, especially in those areas that were not affected by Monday's storms. Latest model guidance is trending to a much less active day today and this makes sense given the widespread storms yesterday. Have trended slightly lower with PoPs across the deserts with best chances this afternoon and evening mainly falling over higher terrain areas of southeast and central Arizona. Forecast soundings for Phoenix still show modest CAPE for today, but we are anticipating more of a typical monsoon day with just isolated to scattered storms across the deserts. Weaker flow aloft starting today will bring slower moving storms and thus a higher threat for flash flooding. Though the damaging wind potential will be less than that of yesterdays, there will still be sufficient CAPE for some stronger storms and modest DCAPEs for gusty outflow winds. Blowing dust should also be a problem today, especially across Pinal County since storm activity will be more active across southeast Arizona. Moisture levels and flow aloft change very little on Wednesday, but it seems more likely that the atmosphere will be more favorable for storms over the Arizona deserts after a potential day of recovery today. Just like today, the flow aloft will be very weak with less than 10 kts of steering flow. Primary threat for Wednesday should be flooding with localized damaging winds and blowing dust also a possibility. High temperatures today and Wednesday will fall several degrees below normals due to the expected extensive cloudiness and higher than typical moisture levels. A drying trend seems fairly likely starting Wednesday night, lasting through Friday as GEFS PWATs drop to between 1.2-1.5". The European shows less drying, but both show the flow turning a bit more southerly to maybe even southwesterly for a brief time. We have lowered PoPs for Thursday and Friday due to the potential drying, favoring best chances across the high terrain of eastern Arizona. Temperatures should get a boost both days as moisture levels drop, but highs should stick around normal levels. A boost in monsoon activity is looking more likely this weekend as both the GFS and European show another inverted trough moving in from the east. This trough should in turn bring higher moisture levels and more favorable dynamics. Timing of the trough is still a bit uncertain, but at this time it looks like Saturday could be a rather active day. && .AVIATION... South-Central Arizona including KPHX, KIWA, and KSDL: Expect mostly light winds favoring the east and southeast and the westerly shifts as well. With rain showers in the vicinity and a slight chance of afternoon thunderstorms, winds in the vicinity of any storms that do develop will be variable and gusty along with a slight chance of blowing dust and reduced visibilities. The confidence in blowing dust or thunderstorms is too low to include in the TAFs at this time. Skies will be partly to mostly cloudy with BKN mid to high level clouds from 10-22Kft. Southeast California/Southwest Arizona including KIPL and KBLH: Expect periodic chances of rain showers and isolated thunderstorms through the period. Moderate winds will favor the south and northeast at KBLH, and southeast and westerly directions at KIPL. Wind gusts of 27 to 32mph can also be expected closer to storms. Expect SCT to occasionally BKN cloud decks from 11-20kft. Aviation Discussion not updated for amended TAFs.&& .FIRE WEATHER... Thursday through Monday: An active Monsoon pattern continues the rest of the week into early next week. As usual, south-central AZ will have better chances than areas west of there. Minimum humidities will remain above 15% with good overnight recovery. Apart from thunderstorm activity, winds will generally be light. && .SPOTTER INFORMATION STATEMENT... Spotters may be needed late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Kuhlman AVIATION...Sawtelle FIRE WEATHER...AJ
In the hours before
Special weather statement, Jul 10, 2:26 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
226 PM MST TUE JUL 10 2018
AZZ558-562-102200-
Globe/Miami AZ-Pinal/Superstition Mountains AZ-
226 PM MST TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 300
PM MST...
At 226 PM MST, Doppler radar was tracking a strong thunderstorm near
Top Of The World, or 10 miles east of Superior, moving north at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Globe, Miami, Top Of The World, Central Heights-Midland City,
Top-Of-The-World, Claypool and Inspiration.
This includes the following highways...
US Highway 60 between mile markers 232 and 248.
AZ Route 188 near mile marker 214.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3321 11080 3320 11091 3324 11095 3321 11101
3321 11102 3340 11107 3343 11080
TIME...MOT...LOC 2126Z 174DEG 10KT 3328 11092
JSSpecial weather statement, Jul 10, 2:49 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
249 PM MST TUE JUL 10 2018
AZZ552-556-558-102230-
Tonto Basin AZ-Superior AZ-Pinal/Superstition Mountains AZ-
249 PM MST TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 330
PM MST...
At 246 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior. This storm was moving north at 7 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior, Top Of The World, Boyce Thompson Arboretum and
Top-Of-The-World.
This includes the following highways...
US Highway 60 between mile markers 220 and 237.
AZ Route 177 between mile markers 159 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3323 11098 3318 11104 3317 11119 3345 11128
3347 11096
TIME...MOT...LOC 2146Z 174DEG 3KT 3326 11109
JSSpecial weather statement, Jul 10, 2:50 PM MST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
250 PM MST TUE JUL 10 2018
AZZ547-552-558-102230-
Superior AZ-Rio Verde/Salt River AZ-Pinal/Superstition Mountains AZ-
250 PM MST TUE JUL 10 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
330 PM MST...
At 248 PM MST, Doppler radar was tracking a strong thunderstorm over
Superior, moving north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Superior and Boyce Thompson Arboretum.
This includes the following highways...
US Highway 60 between mile markers 221 and 230.
AZ Route 177 between mile markers 161 and 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3320 11102 3322 11115 3344 11136 3351 11132
3354 11111
TIME...MOT...LOC 2148Z 163DEG 8KT 3328 11111
JSLocal storm report, Jul 10, 2:51 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
251 PM MST TUE JUL 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM DUST STORM 1 NNE CASA GRANDE 32.89N 111.74W
07/10/2018 PINAL AZ TRAINED SPOTTER
TRAINED SPOTTER, 1 MILE WEST OF COOLIDGE,
REPORTS BLOWING DUST WITH VISIBILITIES DOWN
TO 1/4 MILE.
&&
BHSpecial weather statement, Jul 10, 3:38 PM MST, 35 minutes before
Special Weather Statement National Weather Service Phoenix AZ 338 PM MST TUE JUL 10 2018 AZZ547-549-552-555>558-102330- Fountain Hills/East Mesa AZ-Tonto Basin AZ-Mazatzal Mountains AZ- Apache Junction/Gold Canyon AZ-Superior AZ-Rio Verde/Salt River AZ- Pinal/Superstition Mountains AZ- 338 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL COUNTIES UNTIL 430 PM MST... At 338 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Queen Valley, or 12 miles northwest of Superior, moving northwest at 15 mph. Winds in excess of 40 mph will be possible with this storm especially over Apache and Roosevelt Lakes. Locations impacted include... Roosevelt, Saguaro Lake, Queen Valley, Canyon Lake, Superstition Mountains, Tonto National Monument, Roosevelt Dam, Lost Dutchman State Park, Apache Lake, Salt River Tubing Recreation Area, Gold Camp and Tortilla Flat. This includes the following highways... AZ Route 87 between mile markers 195 and 196. AZ Route 188 between mile markers 241 and 247. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Apache or Roosevelt Lakes, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3338 11109 3327 11132 3359 11162 3373 11111 TIME...MOT...LOC 2238Z 154DEG 13KT 3341 11127 18
Special weather statement, Jul 10, 4:04 PM MST, 9 minutes before
Special Weather Statement National Weather Service Phoenix AZ 404 PM MST TUE JUL 10 2018 AZZ538-539-559-102345- Sonoran Desert Natl Monument AZ-Tonopah Desert AZ-Gila Bend AZ- 404 PM MST TUE JUL 10 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 445 PM MST... At 404 PM MST, Doppler radar was tracking a strong thunderstorm near Bosque, or 9 miles southeast of Gila Bend, moving north at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gila Bend, Estrella, Bosque, Cotton Center and Sonoran National Monument. This includes the following highways... AZ Interstate 8 between mile markers 117 and 135. AZ Route 238 between mile markers 1 and 25. AZ Route 85 between mile markers 120 and 132. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3274 11243 3276 11269 3312 11274 3310 11235 TIME...MOT...LOC 2304Z 188DEG 8KT 3288 11255 18
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 5:06 PM MST | Dust Storm Advisory | PSR | Maricopa | 24 min |
| Jul 9, 5:13 PM MST | Special Weather Statement | PSR | Maricopa | 47 min |
| Jul 9, 5:18 PM MST | Special Weather Statement | PSR | 42 min | |
| Jul 9, 5:22 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 5:27 PM MST | Dust Storm Warning | PSR | Maricopa | 63 min |
| Jul 9, 5:35 PM MST | Special Weather Statement | PSR | Maricopa | 40 min |
| Jul 9, 5:50 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 25 min |
| Jul 9, 5:53 PM MST | Special Weather Statement | PSR | Maricopa | 52 min |
| Jul 9, 6:00 PM MST | Special Weather Statement | PSR | La Paz | 45 min |
| Jul 9, 6:19 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 26 min |
| Jul 9, 6:32 PM MST | Dust Storm Warning | PSR | Maricopa, Yuma | 58 min |
| Jul 9, 6:34 PM MST | Dust Storm Advisory | PSR | La Paz, Maricopa, Yuma | 86 min |
| Jul 9, 6:35 PM MST | Flash Flood Warning | PSR | Maricopa | 3 hr |
| Jul 9, 6:46 PM MST | Special Weather Statement | PSR | 44 min | |
| Jul 9, 6:59 PM MST | Dust Storm Warning | PSR | Yuma | 31 min |
| Jul 9, 7:22 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 6 hr |
| Jul 9, 7:22 PM MST | Special Weather Statement | PSR | Yuma | 38 min |
| Jul 9, 7:25 PM MST | Dust Storm Warning | PSR | La Paz, Yuma | 95 min |
| Jul 9, 7:59 PM MST | Special Weather Statement | PSR | Yuma | 46 min |
| Jul 9, 8:08 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 37 min |
| Jul 9, 8:44 PM MST | Severe Thunderstorm Warning | PSR | Yuma | 31 min |
| Jul 9, 9:24 PM MST | Areal Flood Warning | PSR | Maricopa | 3 hr |
| Jul 10, 2:11 PM MST | Special Weather Statement | PSR | 34 min | |
| Jul 10, 2:26 PM MST | Special Weather Statement | PSR | Gila | 34 min |
| Jul 10, 2:47 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 2:49 PM MST | Special Weather Statement | PSR | Pinal | 41 min |
| Jul 10, 2:50 PM MST | Special Weather Statement | PSR | Pinal | 40 min |
| Jul 10, 3:32 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 43 min |
| Jul 10, 3:38 PM MST | Special Weather Statement | PSR | 52 min | |
| Jul 10, 3:48 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 27 min |
| Jul 10, 4:04 PM MST | Special Weather Statement | PSR | Maricopa | 41 min |
| Jul 10, 4:06 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 39 min |
| Jul 10, 4:16 PM MST | Special Weather Statement | PSR | Pinal | 29 min |
| Jul 10, 4:23 PM MST | Flash Flood Warning | PSR | Gila, Maricopa | 3 hr |
| Jul 10, 4:38 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:53 PM MST | Special Weather Statement | PSR | 37 min | |
| Jul 10, 4:56 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 49 min |
Nearby
Dust Storm Warnings in Arizona, 2018Every dust storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.